Printer Friendly

Rhe-1. Enterococcal pacemaker endocarditis in a patient on etanercept.

A 78-year-old white female patient with rheumatoid arthritis (RA) and non-ischemic cardiomyopathy status-post implantation of a biventricular pacemaker 2 years earlier presented at an outside hospital 2 months earlier with chills, night sweats and malaise for weeks. Her RA medications originally included Plaquenil, leflunomide and etanercept. Blood cultures were positive for Enterococcus faecalis. Her RA medications were all stopped. Transesophageal echocardiogram (TEE) showed vegetation attached to the endocardial lead in the right atrium. She was treated with intravenous ampicillin and gentamicin. Extensive gastroenterology workup revealed no obvious source. TEE repeated after 5 weeks showed increase in size of vegetation. She was transferred to our hospital for further management. Her biventricular pacer system including the pulse generator and three intravascular leads were removed. Cultures from the leads and blood were negative. She continued her intravenous ampicillin and gentamicin for a total of 2 weeks post pacer extraction. Etanercept is a recombinant DNA-derived protein that binds tumor necrosis factor (TNF) and affects the role that TNF plays in the inflammatory processes of RA. Serious infections including pyelonephritis, septic arthritis, abdominal abscess, osteomyelitis, pneumonia and sepsis have been reported in the clinical trials in patients on etanercept. A recent study reported that electrode lead endocarditis is a rare complication occurring in <1% of pacemaker and ICD implants. This is the first reported case of a patient on etanercept with pacemaker endocarditis. Repeat procedures during implantation of the pacemaker along with rheumatoid arthritis and the medications including leflunomide, Plaquenil and etanercept might have all had a role to play in causing her pacemaker endocarditis. The above case lends more evidence to the possibility that the TNF-blockers might predispose to serious infections The role of etanercept in the treatment of rheumatic disease is well-established and ongoing vigilance for development of infections is recommended.

Arun Kalyanasundaram, MD, Robert Gotoff, MD, Michael Foltzer. MD, Anwer Qureshi, MD, Randle Storm, MD, and James Perruquet, MD.
COPYRIGHT 2004 Southern Medical Association
No portion of this article can be reproduced without the express written permission from the copyright holder.
Copyright 2004, Gale Group. All rights reserved. Gale Group is a Thomson Corporation Company.

 Reader Opinion

Title:

Comment:



 

Article Details
Printer friendly Cite/link Email Feedback
Title Annotation:Section on Rheumatology
Author:Perruquet, James
Publication:Southern Medical Journal
Date:Oct 1, 2004
Words:317
Previous Article:Rad-18. The many faces of Indium.
Next Article:Rhe-2. Intra-muscular gold therapy for rheumatoid arthritis in patients with concomitant hepatitis C infection.
Topics:


Related Articles
Rheumatoid Arthritis--Update on New Tberapies.
Enterococcus faecalis causing empyema in a patient with liver disease.
Pulmonic valve endocarditis. (Case Report).
Endocarditis due to vancomycin-resistant Enterococcus faecium in an immunocompromised patient: cure by administering combination therapy with...
Two arthritis drugs work best in tandem.
Drug benefits.
Prosthetic valve endocarditis presenting as loss of the metallic click sound.
Musculoskeletal manifestations as the initial presentation of infective endocarditis.
Role of biological agents in immune-mediated inflammatory diseases.
Enbrel-induced interstitial lung disease.

Terms of use | Copyright © 2014 Farlex, Inc. | Feedback | For webmasters